Thyroid panel results - advice please. Have also just been prescribed Sertraline!

Hi all,

This is my first post on here. I have read many others posters questions/ advice/ responses and have gained a lot of very useful information, so thank you all for that and thank you in advance for any advice you can offer me!

I am looking for advice on a number of issues. Like many I was eventually diagnosed hypothyroid after repeated doctors visits, at the point when trying for a baby and a change of doctor, I pointed out that the range is reduced for those trying to conceive. I have, since November 2013 been taking Levothyroxine which has been upped and reduced and upped again. I am currently taking 200mg in the morning as I find this for me is better than at night. This was last increased after my latest results from 2.14.15. I gave birth to my second child 7 months ago and am aware that post baby hormone levels can fluctuate wildly but I would be interested in any observations on my results. I actually felt the best I have done in a long time between October 2014 - January 2015, since then I have been getting progressively more fatigued as well as other symptoms. I eat well and exercise fairly regularly. Regular walking, pilates and running around after two children!

Although considered in normal range, I do not feel normal. Fatigue, brain fog and at times low mood due the aforementioned and these seem to be getting harder and harder to manage. I also get cold, have dry skin, dry eyes, my hair is falling out (this could be post baby), headaches and other aches and pains, particularly in my feet. My weight in the last few months has fluctuated (again likely post baby) however I am currently losing.

My doctor has recently worn me down and prescribed Sertraline. Something I have up until now refused. If anybody has any experience of this combined with Levothyroxine, I would appreciate your experiences, positive and negative.

I take the following supplements.


Zinc and copper

Vitamin D3

Vitamin K2




Free T3 6.6 pmol/L (3.8 -6.0) "high"

Free T4 18.8 pmol/L (8.4 - 19.1)

TSH 0.02 mIU/L (0.30 - 4.80) "low"


Free T3 4.9 pmol/L (3.8 -6.0)

Free T4 12.4 pmol/L (8.4 - 19.1)

TSH 0.10 mIU/L (0.30 - 4.80) "low"

Vitamin D 50 nmol/L which was classed as an insufficiency hence supplement.

02/04/2015 - latest results

Free T3 was not tested. The note on my file said to test in 6 months, presumably because I was within range.

Free T4 11.6 pmol/L (8.4 - 19.1)

TSH 0.40 mIU/L (0.30 - 4.80)

Perxidase antibodies 404.6 iu/mL (<9.0) "High"

Thyroglobulin Antibodies were not tested. Are these necessary to confirm Hashimotos?

My doctor does not think the high antibodies are an indication of Hashimotos and said that someone with hypothyroidism would have high antibodies - would you be inclined to agree?

Could the reduction in my T3 mean I am not converting? I am currently looking into DIO2 gene, where you do not convert the T3 but it does not show in bloods.

I am in the process of writing to my doctor to request an alternative to T4 only, whether that is the addition of T3 or a natural desiccated hormone. I am also going to request the following tests be done at my next blood test due in 4 weeks.


Free T4

Free T3

Reverse T3

Thyroid Peroxidase Antibodies (TPOAb)

Thyroglobulin Antibodies (TgAb)



Folate and ferritin

Thank you for taking the time to read/ respond to my rather lengthy post (with probably too many questions!), any advice will be gratefully received.

6 Replies

  • Charliescat, high thyroid peroxidase (TPO) antibodies mean you are positive for autoimmune thyroid disease (Hashimoto's) which causes 90% of hypothyroidism. Some people have negative TPO but positive thyroglobulin so testing both can be helpful but unnecessary in your case and TPOab probably won't be repeated. Some members have found a gluten-free diet to be helpful in reducing Hashi attacks and antibodies. Hashimoto's attacks on the thyroid gland can cause levels to fluctuate but high dose thyroid replacement can suppress attacks and antibodies.

    Your Apr 15 FT4 has dropped and is quite low in range so it is likely your FT3 has also dropped from 4.9 in Jan. One would expect to see FT4 in the top 75% of range on 200mcg Levothyroxine. As FT4 is low it may be difficult to convert to sufficient T3. It would be helpful if FT3 is tested and if it is low in range it would probably be better to add T3 rather than increase your Levothyroxine if your local CCG permits GPs to prescribe Liothyronine. Some insist GPs only prescribe it with an endo's recommendation.

    I think you'll struggle to get rT3 tested on the NHS. My endo told me it wasn't available but I think Southampton Hospital may be trialling it. Most people who have rT3 tested do so privately via Genova or Blue Horizon.

  • Thank you so much for your reply. I now have an appointment with an endocrinologist at the end of January. I am going to arm myself with as much information as possible. Since writing this post I wrote to my GP who has confirmed that there is nothing more she can do, at all! I've looked into what the CCG guidelines in my area and I don't hold out much hope for the endo appointment either. I have more bloods booked for early next month, so will be interested to see what impact the last increase in my thyroxine may have had. Is the general consensus to not take your medication before blood tests? This is not something I have done previously.

    I had started a gluten free diet 2 weeks ago but failed dismally this weekend (a weekend in Germany) as did not plan ahead, so I am starting from scratch as of yesterday.

  • CharlieCat, Leave 24 hours between last dose and blood draw as Levothyroxine can peak in the blood for up to 6 hours after ingestion.

    Good luck with resuming g-f. Post your next results with the lab ref ranges in a new question and members will advise.

  • I will do. Thank you.

  • Any anti - depressants can interfere with the take up of thyroxine and interfere with the conversion of T4 to T3 which is the most important function.

  • Hi Glynisrose, thank you. This was as I expected, having done some more research myself. I in fact only took them for a week and came off them the day after I wrote my original post, I was feeling awful, far, far worse then before taking. I have written to my GP saying that I felt they were conveniently ticking boxes, not dealing with the root cause and that they in my opinion should never have been prescribed.

You may also like...